Wyoming, 2021

High Wind in Wyoming, October 15 to 16, 2021

October 15 to 16, 2021 · NWS CYS · 1 event in 1 county or zone

Strong wind gusts in excess of 60 MPH were measured along Interstate 80 near Arlington from around midday on the 15th through midnight. Maximum wind gust of 71 MPH was measured around 2 PM MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong wind gusts in excess of 60 MPH were measured along Interstate 80 near Arlington from around midday on the 15th through midnight. Maximum wind gust of 71 MPH was measured around 2 PM MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 15, 10:32 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 15, 10:32 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1132 AM MDT Fri Oct 15 2021

.SHORT TERM...(Today - Saturday Night)
Issued at 314 AM MDT Fri Oct 15 2021

A few light snow showers may linger across southeast Wyoming & the
western Nebraska Panhandle for a few more hours, likely decreasing
from west to east as NVA increases w/the passage of the short wave
trough axis. The focus will then shift to strong winds in the ARL/
Elk Mountain areas as a 100 knot 250 hpa jet streak sets up across
central Wyoming w/ strong subsidence developing over the southeast
WY wind corridors in the favored RFQ. Gusts are already in the 40-
45 MPH range and should only increase from here as 700 and 850 hpa
CAG-CPR gradients climb to 50-60 meters after 12z. Flow aloft will
remain quite modest through the event, but confidence is high that
60-70 MPH wind gusts will occur at ARL today. Statistical guidance
from in-house tools suggests at least a 60 percent probability for
warning-criteria wind gusts between 12z today and 12z Saturday, so
inherited headlines look to be in good shape w/ this package. Some
concerns about Bordeaux later this afternoon into early evening as
pressure gradients increase to around 2 hpa along the spine of the
Laramie Range. Local tools have consistently suggested fairly high
probabilities of 58+ MPH wind gusts for Bordeaux over the last few
model cycles, but these higher probabilities could be driven by 50
to 55 knot flow at 800 mb per the GFS. A deeper analysis shows the
surface trough positioned almost directly over I-25 when the lower
level flow is at its strongest w/ the majority of the gradient not
even over the gap. Past experience says it is difficult for BRX to
achieve high winds when the surface trough does not translate east
of I-25, but gusts up to 55 MPH are still possible. Have opted not
to issue any additional headlines for now, but will need to keep a
close eye on this later today. No concerns for the I80 Summit area
as the strongest flow is focused much further north. Winds for all
areas should decrease markedly after 12z Saturday given a building
upper-level ridge. Daytime highs will return to the low 60s along/
east of the Laramie Range as H7 temperatures climb back to between
+4 and +6 deg C.

.LONG TERM...(Sunday - Thursday)
Issued at 314 AM MDT Fri Oct 15 2021

Warmer & drier weather will persist through the latter half of the
weekend into early next week beneath upper-level ridging. Guidance
shows a fairly vigorous mid-level short wave digging into the Four
Corners or Great Basin areas by late Monday or early Tuesday, with
substantial moist isentropic upglide potentially developing across
southeast Wyoming depending on the track of the upper low. The GFS
and ECMWF have come into better agreement w/ a more northern track
across the I-80 corridor, placing the more favored area for precip
over our northern zones. There is increasing confidence in several
inches of snowfall accumulation for some portions of the central &
northern high plains, but location specifics remain very uncertain
at the present time. Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1123 AM MDT Fri Oct 15 2021

Latest satellite loop was showing the upper level ridge continuing
to build over the area. This will result in continued gusty west winds
at speeds of 25 to 35kts over the I-80 summit and points west. The
remainder of the TAF sites will see lighter wind speeds of 15 to
25kts. Scattered cumulus will also be in place this afternoon, but
VFR conditions will prevail. The only exception may be in KRWL
where the ceilings may hang in the MVFR category (2500-3000ft).
Wind speeds will diminish this evening with some potential for
some mountain wave activity overnight with some gusts to 40kts
possible.

&&

.FIRE WEATHER...
Issued at 314 AM MDT Fri Oct 15 2021

Fire weather concerns remain very low overall with recent rain and
snow for much of the area. A warming trend will occur this weekend
with minimum RHs falling into the 15-25 percent range. Gusty winds
are expected in the wind corridors through early Saturday, but are
likely to be fairly light for most areas through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Saturday for WYZ110.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...CLH
Hazardous weather outlook, Oct 15, 5:28 AM MST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
628 AM MDT Fri Oct 15 2021

WYZ110-161230-
North Snowy Range Foothills-
628 AM MDT Fri Oct 15 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected to develop near Arlington and Elk
Mountain along Interstate 80 between Laramie and Rawlins this
morning and persist through early Saturday morning. High Wind
Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A storm system could bring increasing chances for rain and snow to
portions of the area on Monday night and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-116-117-161230-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
628 AM MDT Fri Oct 15 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds near 55 MPH will be possible near Bordeaux along
Interstate 25 between Chugwater and Wheatland this evening through
tonight. Use caution if traveling, especially if driving light
weight and high profile vehicles including campers and tractor
trailers.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A storm system could bring increasing chances for rain and snow to
portions of the area on Monday night and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-161230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
628 AM MDT Fri Oct 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A storm system could bring increasing chances for rain and snow to
portions of the area on Monday night and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
October 15, 11:44 AM MST to October 16, 12:18 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station KARL - Arlington along Interstate 80 measured maximum wind gust. Interstate 80 between Rawlins and Laramie was closed to light, high profile vehicles for about 12 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983847.